New Mexico, 2005Damaging Winds in New Mexico, July 6, 2005
July 6, 2005 · NWS MAF · 3 events in 1 county or zone
An isolated severe thunderstorm moved across Eddy County producing damaging winds from seven miles south of Carlsbad to Otis.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $44,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm moved across Eddy County producing damaging winds from seven miles south of Carlsbad to Otis.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 6, 11:25 AM MST, 6 hours 20 minutes earlier.
Area forecast discussion, Jul 6, 11:25 AM MST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
125 PM CDT WED JUL 6 2005
.SHORT TERM...
THE UPPER LEVEL RIDGE OF HIGH PRESSURE CONTINUES TO RETROGRADE WEST
EARLY THIS AFTERNOON...AND WAS CENTERED OVER NORTHERN CHIHUAHUA
MEXICO AT 18Z. MID LEVEL CLOUDS REMNANT FROM THIS MORNING/S MCS OVER
WEST TEXAS AND SOUTHEAST NEW MEXICO STILL EXTEND ACROSS THE PERMIAN
BASIN AND THE UPPER TRANS PECOS REGION. WINDS BRIEFLY BACKED TO THE
NORTHEAST OVER MUCH OF THE AREA AS OUTFLOW ADVANCED SOUTHWEST...BUT
WINDS ARE BEGINNING TO RETURN TO A SOUTHERLY DIRECTION OVER MOST
LOCATIONS.
NEW CONVECTION IS NOTED ON VISIBLE SATELLITE AND KMAF RADAR OVER THE
SACRAMENTO MOUNTAINS NEAR RUIDOSO AT 18Z. THIS CORRESPONDS WELL TO A
SHORTWAVE ROUNDING THE TOP OF THE UPPER LEVEL RIDGE. EXPECT THE
CONVECTION OVER THESE MOUNTAINS WILL CONTINUE TO INTENSIFY AND MOVE
SOUTHEAST TOWARD THE SOUTHEASTERN NEW MEXICO PLAINS BY MID TO LATE
AFTERNOON. OTHER CONVECTION ALSO MAY DEVELOP ACROSS THE GUADALUPE
MOUNTAINS. STORMS THAT DEVELOP OR MOVE INTO SOUTHEAST NEW MEXICO
COULD QUICKLY BECOME SEVERE GIVEN GOOD INSTABILITY AND DEEP LAYER
SHEAR VALUES BETWEEN 30-40 KNOTS. ADDITIONAL STORMS MAY DEVELOP ALONG
AN OLD BOUNDARY FROM THE DAVIS MOUNTAINS TO THE LOWER TRANS
PECOS...SIMILAR TO TUESDAY AFTERNOON. WILL KEEP LOW ORDER CHANCES OF
THUNDER GOING PRIMARILY ACROSS SOUTHEAST NEW MEXICO/GUADALUPE
MOUNTAINS AREAS WHERE COVERAGE SHOULD BE GREATEST. CONVECTION SHOULD
BE MORE ISOLATED OVER THE REMAINDER OF THE FORECAST AREA...AND WILL
ONLY CARRY 10-20 PCT GRIDDED POPS FOR THE EVENING.
WILL CONTINUE POPS ACROSS THE NORTHERN THIRD OF THE CWA OVERNIGHT AS
ANOTHER MCS THAT BECOMES ORGANIZED ACROSS NORTHEAST NEW MEXICO AND
THE TEXAS PANHANDLE MAY CLIP THESE AREAS AFTER MIDNIGHT.
OTHERWISE...FOLLOWED PRETTY CLOSE TO THE PREVIOUS FORECAST WITH ONLY
A FEW EDITS MADE TO MIN TEMP...WIND...AND DEWPOINT GRIDS.
.LONG TERM...
HIGH PRESSURE RIDGE OVER THE SOUTHWESTERN CONUS WILL RETROGRADE TO
THE SOUTHWEST LEAVING THE CWA IN NORTHWEST FLOW ALOFT. THIS SCENARIO
WILL SUBJECT THE NORTHERN CWA TO MCS/S THAT DEVELOP OVER NORTHERN
NEW MEXICO AND SOUTHERN COLORADO AND MOVE SOUTHEAST INTO THE
PLAINS.
HAVE INCLUDED SLIGHT CHANCE POPS FOR THE NORTHERN PERMIAN BASIN AND
THE NORTHERN SECTIONS OF SE NM THURSDAY NIGHT. ON FRIDAY WILL
INCLUDE POPS OVER MOST OF THE CWA AS AN UPPER LEVEL VORT MAX MOVES
ALONG THE EASTERN EDGE OF THE RIDGE OVER THE AREA. WILL KEEP POPS
IN THE FORECAST FOR THE WEEKEND AS NORTHWEST FLOW CONTINUES OVER THE
CWA AND WEAK UPPER LEVEL DISTURBANCES MOVE ACROSS THE REGION.
BY EARLY NEXT WEEK A TROPICAL STORM...CURRENTLY IN THE CARIBBEAN
MAY IMPACT WEST CENTRAL TEXAS. THIS SYSTEM WILL HELP ESTABLISH
NORTHEAST FLOW OVER THE CWA. ALSO THE CWA WILL BE ON THE SUBSIDENT
SIDE OVER THE TROPICAL SYSTEM...SO WILL CONFINE POPS TO THE
MOUNTAINS AND ADJACENT PLAINS MONDAY AND TUESDAY. WILL LEAVE POPS
OUT OF THE FORECAST BEGINNING WEDNESDAY AS THE UPPER LEVEL RIDGE
REESTABLISHES ITSELF OVER THE CWA.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 68 98 73 94 / 30 10 30 20
CARLSBAD NM 71 103 71 102 / 30 10 30 20
DRYDEN TX 71 101 75 98 / 10 0 20 20
FORT STOCKTON TX 73 101 74 98 / 20 10 20 20
GUADALUPE PASS TX 69 96 71 94 / 30 10 20 20
HOBBS NM 71 103 71 100 / 30 10 30 20
MARFA TX 58 96 63 93 / 20 0 20 20
MIDLAND INTL AIRPORT TX 69 99 74 97 / 20 10 20 20
ODESSA TX 70 100 74 98 / 20 10 20 20
WINK TX 75 106 74 104 / 30 10 30 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
21/54
Hazardous weather outlook, Jul 6, 11:45 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 PM CDT WED JUL 6 2005
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
145 PM CDT WED JUL 6 2005 (1245 PM MDT WED JUL 6 2005)
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER PARTS OF WEST
TEXAS AND SOUTHEAST NEW MEXICO LATE THIS AFTERNOON AND THIS EVENING.
THE BEST CHANCE OF THUNDERSTORMS WILL BE ACROSS THE GUADALUPE
MOUNTAINS AND THE SOUTHEAST NEW MEXICO PLAINS. A FEW STORMS COULD
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS.
THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY
RAINFALL...WHICH MAY PRODUCE LOCALIZED AREAS OF FLOODING.
ANOTHER LARGE COMPLEX OF THUNDERSTORMS MAY BECOME ORGANIZED OVER
EASTERN NEW MEXICO TONIGHT...AND MAY MOVE ACROSS THE FAR SOUTHEAST
NEW MEXICO PLAINS AND THE NORTHERN PERMIAN BASIN AGAIN BY EARLY
THURSDAY MORNING. A FEW EMBEDDED STORMS WITHIN THIS COMPLEX COULD
PRODUCE DAMAGING WINDS OR LARGE HAIL LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON OR THIS
EVENING.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 6, 4:20 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
620 PM CDT WED JUL 6 2005
NMZ028-062345-
EDDY COUNTY PLAINS NM-
520 PM MDT WED JUL 6 2005
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL EDDY COUNTY.
A STRONG THUNDERSTORM WAS LOCATED 15 MILES WEST OF CARLSBAD AT
520 PM MDT...MOVING EAST AT 15 MPH.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
LOCALIZED STRONG WIND GUSTS TO 55 MPH...SMALL HAIL...HEAVY RAIN...
AND DEADLY LIGHTNING ARE POSSIBLE.
Thunderstorm Wind, Eddy
- When
- July 6, 5:45 PM MST
- Where
- Eddy County, 7 mi S of Carlsbad
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.317, -104.233
A power pole and line were blown down by severe thunderstorm winds south of Carlsbad at the intersection of Old Cavern Highway and Wagon Wheel Road.
Thunderstorm Wind, Eddy
- When
- July 6, 6:15 PM MST to 6:44 PM MST
- Where
- Eddy County, Carlsbad
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.417, -104.233
Several reports were received of winds gusting to 60 miles per hour along U.S. Highway 285 from Carlsbad to Malaga. The final report was a measured wind gust of 62 miles per hour.
Thunderstorm Wind, Eddy
- When
- July 6, 7:02 PM MST
- Where
- Eddy County, Otis
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.350, -104.167
Power outages were reported throughout Otis as a result of downed power lines from thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Georgia, July 6 to 7, 20051 death · $75 million · F2 · 41 events
- Wildfire and Hail in Colorado, July 6 to 16, 2005$5.3 million · 1 in hail · 3 events
- Tornado and Hail in Texas, July 6, 2005$275,000 · F0 · 20 events
- Tropical Storm in Georgia, July 6 to 7, 200578 events
- Tornado in Alabama, July 6, 20051 injured · $48,000 · F1 · 1 event
- Hail and Damaging Winds in Texas, July 6, 2005$148,000 · 55 kt wind · 4 events
- Tropical Storm in Mississippi, July 6, 2005$150,000 · 2 events
- Damaging Wind in Alabama, July 6, 2005$150,000 · 60 kt wind · 1 event
- Flash Flooding in Massachusetts, July 6, 2005$70,000 · 3 events
- Lightning Strike in Alabama, July 6, 2005$60,000 · 1 event
- Tornado in Alabama, July 6, 2005$50,000 · F0 · 1 event
- Tornado in Alabama, July 6, 2005$14,000 · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463140, 5463141, 5463142.